Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 2, 2005, 9:41 PM CDT for Cheyenne County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2005, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 2, 2005, 10:23 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:45 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 705 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 030241 TORGLD KSC023-030330- /O.NEW.KGLD.TO.W.0024.050603T0241Z-050603T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 941 PM CDT THU JUN 2 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 1030 PM CDT * AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH CENTRAL CHEYENNE COUNTY...MOVING EAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL SOUTHERN CHEYENNE COUNTY AT 1000 PM CDT... RURAL SOUTHEASTERN CHEYENNE COUNTY AT 1020 PM CDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS. LAT...LON 3964 10184 3956 10184 3957 10140 3975 10141 $$ MWM
2 follow-up statements
000 WWUS53 KGLD 030311 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT THU JUN 2 2005 KSC023-030330- /O.CON.KGLD.TO.W.0024.000000T0000Z-050603T0330Z/ CHEYENNE KS- 1010 PM CDT THU JUN 2 2005 ...A TORNADO WARNING CONTINUES UNTIL 1030 PM CDT FOR CHEYENNE COUNTY... AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 4 MILES SOUTHWEST OF BIRD CITY...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... BIRD CITY AROUND 1015 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR EAST CENTRAL COLORADO. LAT...LON 3964 10184 3956 10184 3957 10140 3982 10141 $$ MWM
000 WWUS53 KGLD 030323 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 923 PM MDT THU JUN 2 2005 KSC023-030333- /O.CAN.KGLD.TO.W.0024.000000T0000Z-050603T0330Z/ CHEYENNE KS- 1023 PM CDT THU JUN 2 2005 ...THE TORNADO WARNING FOR CHEYENNE COUNTY IS CANCELLED... HOWEVER...VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL CONTINUE ACROSS CHEYENNE COUNTY AS A LARGE AREA OF THUNDERSTORMS MOVES SLOWLY EASTWARD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS. LAT...LON 3964 10184 3956 10184 3957 10140 3982 10141 $$ MWM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:11 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 2, 3:11 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT THU JUN 2 2005 .SHORT TERM... (TONIGHT-SUNDAY) WATER VAPOR SHOWS LARGE CUT OFF SYSTEM SPINNING OVER SOUTHERN SASKATCHEWAN. FAST FLOW ON SOUTHERN PERIPHERY WITH EMBEDDED SHORTWAVE OVER NORTHERN UTAH THIS MORNING WILL ROTATE ACROSS NORTHERN PLAINS TONIGHT...WITH FORECAST AREA ON SOUTHERN FRINGE OF ASSOCIATED FORCING. OVERNIGHT MCS LAID DOWN AN OUTFLOW BOUNDARY WHICH AT 18Z WAS LOCATED ROUGHLY FROM LAMAR COLORADO TO HILL CITY. NORTH OF THE BOUNDARY LOW CLOUDS HAVE BEEN SLOW TO ERODE IN KANSAS AND NEBRASKA WITH THE NORTHEASTERLY SURFACE WINDS. HOWEVER CLEARING WAS NOTED OVER NORTHEAST COLORADO AND RUCII INSISTS ON AT LEAST PARTIAL CLEARING BY THE AFTERNOON OVER THE ENTIRE AREA. ASSUMING SURFACE HEATING DOES OCCUR...ATMOSPHERE WILL BECOME VERY UNSTABLE WITH CAPE APPROACHING 4000 J/KG. 0-6KM BULK SHEAR VALUES WILL BE AROUND 40KTS. MOST LIKELY SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER NORTHEASTERN COLORADO THIS AFTERNOON WITH APPROACH OF MID LEVEL FORCING...SPREADING EASTWARD THIS EVENING INTO THE FORECAST AREA. OTHER STORMS MAY FIRE ON THE OUTFLOW BOUNDARY NEAR EASTERN AND SOUTHERN ZONES. A FEW SUPERCELLS LIKELY GIVEN SHEAR AND INSTABILITY...THEN EVOLVING INTO AND OVERNIGHT MCS. FRIDAY...SYNOPTIC SITUATION CHANGES VERY LITTLE OWING TO SLOW MOVEMENT OF CUT OFF LOW TO THE NORTH. ANOTHER STRONG SHORTWAVE FORECAST TO MOVE ACROSS THE FORECAST AREA IN THE AFTERNOON AND EVENING. SURFACE FRONT WILL ARC FROM NORTH CENTRAL TO SOUTHWEST KANSAS THEN NORTH INTO EAST CENTRAL COLORADO. STORMS LIKELY TO INITIATE ALONG THE FRONT WITH APPROACHING SHORTWAVE...THEN MOVE EAST INTO THE FORECAST AREA DURING THE EVENING. ENVIRONMENT AHEAD OF THE STORMS WILL BE UNSTABLE WITH CAPE VALUES FORECAST 1000-2000 J/KG AND BULK SHEAR AGAIN NEAR 40KTS. EXPECT ANOTHER ROUND OF SEVERE STORMS. SATURDAY/SUNDAY...FORECAST AREA TO REMAIN UNDER FAST SOUTHWEST FLOW ALOFT. ANOTHER SHORTWAVE WILL BE MOVING THROUGH SATURDAY AFTERNOON AND EVENING. TIMING DIFFERENCES EXIST AMONG THE SHORT RANGE MODELS WITH THAT FEATURE. AFTER TWO DAYS OF CONVECTION MESOSCALE DETAILS VERY DIFFICULT TO FORECAST AT THIS POINT AS WELL. BETTER UPPER SUPPORT ON SATURDAY WARRANTS CHANCE POPS...BUT WILL HOLD OFF ON SUNDAY FOR NOW WITH WARMING MID LEVEL TEMPERATURES AND SHORTWAVE ENERGY SOUTH/WEST OF THE AREA. .LONG TERM... (MONDAY-THURSDAY) GENERAL UPPER PATTERN WILL FEATURE CUT OFF UPPER LOW OVER THE PACIFIC NORTHWEST WHICH WILL VERY SLOWLY MAKES ITS WAY ACROSS THE NORTHERN ROCKIES AND EVENTUALLY EJECT INTO THE NORTHERN PLAINS BY THE END OF THE PERIOD. LARGE TROUGH WILL BE CARVED OUT ACROSS THE WESTERN CONUS. UPPER RIDGING AND SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL RESULT IN WARM CONDITIONS FOR THE FORECAST AREA MONDAY AND TUESDAY. UPPER HEIGHT FALLS WILL BEGIN OVER THE CENTRAL ROCKIES MONDAY NIGHT AND SPREAD EASTWARD ON TUESDAY. THIS WILL SUPPORT LEE CYCLOGENESIS OVER EASTERN COLORADO. BEST SYNOPTIC SCALE FORCING WILL STAY WELL TO THE NORTH...WHILE BEST MOISTURE WILL BE TO THE EAST. MONDAY APPEARS TO BE THE BETTER DAY FOR CONVECTION BASED ON LOW LEVEL MOISTURE...BUT TOUGH TO FIND INITIATING MECHANISM OTHER THAN SURFACE HEATING NEAR LEE TROUGH IN COLORADO. TUESDAY THE SURFACE LOW WILL BE A LITTLE FURTHER EAST...AND CONVECTION LIKELY TO DEVELOP ALONG SHARPENING DRY LINE. TOUGH CALL ON WHERE THAT DRY LINE WILL BE LOCATED...BUT ENOUGH UNCERTAINTY TO MENTION THUNDERSTORMS EASTERN HALF. GFS ADVERTISING A COLD FRONT ON WEDNESDAY...BUT THE ECMWF KEEPS THE AREA UNDER WARM RIDGING ALOFT. SAME DISCREPANCIES LIKELY TO CARRY INTO THURSDAY. WILL AVERAGE OUT THE 850MB TEMPERATURES TO DERIVE SURFACE HIGH TEMPERATURES. NOT ENOUGH CONFIDENCE IN EITHER MODEL SOLUTION FOR MORE THAN A SILENT 10 POP AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
Hazardous weather outlook, Jun 2, 11:28 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1028 AM MDT THU JUN 2 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1028 AM MDT THU JUN 2 2005 ...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE EXPECTED THIS AFTERNOON AND EVENING.. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDS CURRENTLY COVER THE TRI-STATE AREA. HOWEVER...SATELLITE IMAGERY SHOWS CLEARING OVER COLORADO. THIS CLEARING TEND WILL MOVE OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY NOON MDT. AS CLOUDS DECREASE...SURFACE HEATING WILL OCCUR WHICH WILL CREATE A VERY UNSTABLE AIR MASS. WIND SHEAR WILL ALSO INCREASE DURING THE AFTERNOON. FINALLY...A DRY LINE WILL EXTEND ALONG THE KANSAS/COLORADO BORDER BY THE AFTERNOON. THESE FEATURES WILL ALL COMBINE TO PRODUCE SEVERE WEATHER ACROSS THE TRI STATE AREA. DUE TO FAVORABLE INSTABILITY AND WIND SHEAR... TORNADOES ARE POSSIBLE. THERE ARE TWO AREAS OF CONCERN FOR TORNADO FORMATION. THE FIRST IS ALONG THE DRY LINE AS IT PUSHES EAST. SUPERCELL THUNDERSTORMS WILL FORM ALONG THE DRY LINE AROUND 3 PM MDT (4 PM CDT) NEAR THE KANSAS/COLORADO BORDER. THE SECOND AREA IS EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE WHERE AN OUTFLOW BOUNDARY FROM CONVECTION LAST NIGHT HAS MOVED. THE AIR MASS IN THAT AREA WILL BE VERY UNSTABLE...AND WIND SHEAR WILL INCREASE BY THE LATE AFTERNOON. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FORM THERE BY 6 PM CDT. DUE TO THE HIGH LEVEL OF INSTABILITY AND WIND SHEAR...SOME TORNADOES MAY BE STRONG. LOW LEVEL MOISTURE HAS ALSO RETURNED TO THE AREA...ESPECIALLY EAST OF HIGHWAY 83. DEW POINTS ARE IN THE LOWER 60S. AREAS OF HEAVY RAIN WITH SOME MINOR FLOODING ARE EXPECTED THIS EVENING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH SATURDAY. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THROUGH THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. MENTZER
In the hours before
Local storm report, Jun 2, 9:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 8 SSW IDALIA 39.59N 102.36W
06/02/2005 0.88 INCH YUMA CO PUBLIC
&&
JOHNSONLocal storm report, Jun 2, 9:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 19 NNE BURLINGTON 39.56N 102.14W
06/02/2005 0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jun 2, 9:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 3 E STRATTON 39.30N 102.55W
06/02/2005 2.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
JOHNSONLocal storm report, Jun 2, 9:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 E STRATTON 39.30N 102.55W
06/02/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jun 2, 9:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 13 SW ST. FRANCIS 39.64N 101.97W
06/02/2005 0.88 INCH CHEYENNE KS PUBLIC
&&
JOHNSONLocal storm report, Jun 2, 9:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 12 N KANORADO 39.51N 102.04W
06/02/2005 1.00 INCH SHERMAN KS PUBLIC
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 76 min |
| Jun 2, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
| Jun 2, 10:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Jun 2, 11:23 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| Jun 2, 11:55 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 58 min |
| Jun 3, 12:38 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| Jun 3, 12:48 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 32 min |
| Jun 3, 6:18 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.